|Sustiva & St. John's Wort -- Aerial Parts?
Nov 4, 2005
Hi, Dr. Bob!
I might be posting this in the wrong category, but I read your responses routinely and know you cover a lot of ground when you reply -- so I have a feeling you will be able to provide some guidance. Plus, I have a crush on you.... :-)
I've been poz for about two years, on meds for a little more than one. I've always been really active -- I love to run and lift weights. The only time I didn't hit the gym regularly was right before I started meds -- I simply had no energy, as you can imagine -- and right after I started HAART (while I got used to the minor side effects I experienced).
I started on Combivir and Sustiva a little more than a year ago and have adjusted to the routine well (I also take a low dose of Effexor daily to counteract depression I've had even before diagnosis) . Fast forward to now: I want to get my body back into "fighting shape." Luckily, I didn't lose too much strength, but I did put on a slight paunch around my midsection. I suppose it could be from HIV itself or my meds, but I doubt it -- I've only been running again for about two months and I can already see myself leaning out a bit. More than likely, I am (finally) burning off the weight I put on when I didn't feel up to getting to the gym -- which was a long year. These days, I'm running about 3 miles a day. My abs are looking cut again and I'm grateful I have this kind of energy again.
I normally have decent energy levels, so it's not too hard to motivate myself to get on the treadmill. However, on those days (randomly) when I don't feel up to a workout, I've popped a "Ripped Fuel" pill -- a metabolic enhancer with Guarana and Bitter Orange Fruit Extracts as its main ingredients.
Today I noticed on the label that the product also contains "aerial parts" of St. John's Wort. I know that some studies say St. John's Wort is a no-no -- that it might decrease the level of Sustiva in my blood.
It would be a drag to give up my backup plan -- I've really felt revigorized now that I am able to hit the gym as much as I want. But, of course, I don't want to jeopordize a HAART regimen that is working so well, keeping me healthy and giving me energy to begin with.
So -- are "aerial parts" of St. John's Wort the same as taking St. John's Wort in any form? Is it safer for me to avoid this product altogether? I have to admit, I like the kick it gives me when I don't have a high energy level. I don't abuse this -- I might take one in a two-week period, if that.
I'd love to stick with what's working -- but if you think it's risky, I could give up this little backup plan.... If having HIV does anything, it certain teaches you how to adjust....
I appreciate any insight -- or alternative ways to motivate myself on those "off" days -- you can provide.
XOXO -- Jim
Response from Dr. Frascino
Do you really think that just because you're a three-mile-per-day energized gym bunny with washboard abs that are so cut I could do my laundry on your stomach and that just because you routinely read my responses and harbor not-so-secret feelings of lust and naughty desire for me, that I would actually chose your question over the thousands of others waiting patiently for a reply??? Hmmm . . . Well, Mister Sister let me tell you something!!!! apparently you're right!
O.K., here's your answer:
St. John's Wort (Hypericum perforatum) is a common herb that has been used for a variety of medical conditions. Taken internally, it has been used as an antispasmodic, sedative and "restorative tonic" (whatever the hell that is). In addition, it has been used to treat "neurosis related to menopause," intestinal inflammation, insomnia, "excitability" and bedwetting. Externally, it has been used as an astringent, "antibacterial and anti-inflammatory" agent and in the treatment of burns, bruises and wounds. Please note I'm not suggesting it really helps any of these problems; I'm just letting you know how it's been used in the past. More recently the herb has been used to treat depression and anxiety.
The "aerial parts" are the fresh buds and flowers that are collected during the flowering season and dried.
Should you continue with your "Ripped Fuel metabolic enhancer? Although I don't know how much St. John's Wort is actually in that particular product, I would advise folks on antiretroviral therapy to avoid St. John's Wort completely, particularly if they are on protease inhibitors (PIs) or non-nucleoside reverse transcriptase inhibitors (NNRTIs). Sustiva is an NNRTI.
So what should you use for motivation on those "off" days when the only exercise you feel up to is reaching for the TV remote? There are tons of products on the market that don't contain St. John's Wort. I would avoid any that contain "Ma Huang" (This product really has nothing to do with being "hung", in case you were wondering), as it can raise blood pressure and cause an irregular heartbeat. This dangerous herb is a favorite of some gym bunnies and rockin' ravers, but it contains ephedrine, which, in my opinion, is not worth the health risks. Alternatively, if you don't use a supplement and since you mentioned that "crush," perhaps you and I should be workout buddies. Tank tops and bulging muscles can be great motivators.
By the way, I should also mention that the kick you get from "Ripped Fuel" is most likely not related to the St. John's Wort, but rather to Guarana, which contains Guaramine, a chemical substance with the same characteristics as caffeine. For a pre-workout boost, I'd prefer a double espresso, but that's just me. (I've been accused of promoting coffee as one of the four basic food groups.)
So, shall we plan to meet at the bench press or Starbucks?
Normal testosterone but sex drive is very low
- Chills After Mutual Masturbation Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can You Get Genital Warts From Sharing Razors Or Drinks?
- Can You Get Hepatitis B After Vaccine?
- Can Indirect Contact With Body Fluids Cause HIV?
- Cut On Finger While Fingering Hiv Risk
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.